Indiana, 2021

Winter Weather in Indiana, March 15, 2021

March 15, 2021 · NWS IND · 1 event in 1 county or zone

During the daytime hours of March 15th, an area of rain moved through central Indiana with periods of freezing rain that impacted mainly elevated surfaces. The heaviest accumulation of ice occurred north of I-74 with some reports of icing up to a tenth of an inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the daytime hours of March 15th, an area of rain moved through central Indiana with periods of freezing rain that impacted mainly elevated surfaces. The heaviest accumulation of ice occurred north of I-74 with some reports of icing up to a tenth of an inch. By the time the precipitation began to subside, power outages across the state were nearing 40,000 with some counties seeing up to 10% of total population without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 15, 8:57 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 15, 8:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
957 AM EDT Mon Mar 15 2021

.Forecast Update...
Issued at 957 AM EDT Mon Mar 15 2021

The northeastward progression of precipitation this morning is
currently on track, so no changes to timing are needed.  Current
radar trends coincide with decent isentropic lift across the
southeast two-thirds of central Indiana with dry air still to the
northeast.  Meanwhile, local reports and observations have generally
been rain with freezing rain on elevated surfaces, and confidence
remains low in just how much the evaporative cooling is going to
inhibit the diurnal heating.  Nonetheless, will continue to hold
onto the wintry mix north of I-74 into the afternoon hours.  Surface
temperatures south of I-74 have been above freezing, but north of
that line they remain below freezing.  Winds remain strong out of
the east with sustained speeds in the 15 to 22 mph range, gusting up
to 30 mph.  Updated grids have been sent.

&&

.Short Term...(Today through Tuesday)
Issued at 328 AM EDT Mon Mar 15 2021

Complex forecast this morning with multiple precipitation types
likely across central Indiana through midday/early afternoon,
especially central and north.

Models have been consistent over the past several days depicting a
substantial warm layer aloft, which should melt the vast majority of
falling hydrometeors as precipitation moves into the area later this
morning associated with the large vertically stacked low pressure
system to our west, and the fairly potent frontogenetic forcing
accompanying the occluded front. Do have some concern that dynamic
cooling associated with this potent mesoscale forcing could erode
the warm layer somewhat, but the more pressing concern is the depth
and magnitude of the low level subfreezing layer.

Model soundings have trended a bit shallower and less substantial
with the cool layer, but still have significant concerns that
wetbulbing/evaporational cooling will reinforce this cool layer and
shift what would ordinarily be freezing rain conditions to sleet
conditions. In all likelihood, appears that there will be a period
of mainly sleet, perhaps some brief freezing rain early in the
event, transitioning to a rain/sleet mix for a time before
conditions eventually transition to all rain.

The good news is that recent warmth has drastically increased the
likelihood that any freezing rain will struggle to accumulate
anywhere but elevated surfaces, and in any case, FZRA should be
brief enough that light glazes at most occur on those surfaces.
Light sleet accumulations may occur, but will also have relatively
warm ground helping to limit impacts. Still have some details to
work out, but expect that messaging via typical products and perhaps
an SPS will be sufficient for the minor impacts expected at this
time.

Will see a brief break in widespread precipitation for a few hours
late this afternoon into the evening before an area of rain
associated with a lobe of the upper level low moves through the
area, especially the northern half. Have increased initialized pops
to account for this, as most all guidance is in good agreement here.

Temperatures will range quite a bit, especially today, and there is
quite a bit of uncertainty, especially with how heavier portion of
the precip band may cool surface temperatures and what the exact
northward extent of the surface warm front ends up being. Generally
expect highs today to range from the upper 30s to upper 40s, with
only a few degrees drop tonight.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 328 AM EDT Mon Mar 15 2021

Highly amplified flow aloft will maintain the active pattern across
the Ohio Valley through late this week. A strong storm system set to
track through the region Wednesday night and Thursday will bring
widespread rainfall and embedded thunder

Model soundings suggest that lower clouds may be stubborn in their
departure Tuesday night...with light flow as ridging at the surface
and aloft sets up over the region. A sharp but shallow low level
inversion will be slow to weaken but progressively drier air will
filter into the boundary layer early Wednesday and should enable
scattering of the deck to commence.

Focus will quickly turn to a strong upper low kicking into the
southern Plains Wednesday morning with an associated surface low.
Ridging ahead of the system will draw moist southerly air north into
the Ohio Valley with highs into the 60s on Wednesday. The storm
system will spread east through Thursday with an increasing threat
for severe weather over the Tennessee and lower Ohio Valleys into
the deep south late Wednesday through Wednesday night. Further north
across central Indiana...minimal instability will limit convective
coverage. The presence of strong moisture advection courtesy of
increased 850mb flow across the Tennessee and lower Ohio Valleys in
tandem with deeper lift and diffluence aloft supports widespread and
locally heavy rainfall moving into the area Wednesday night as the
surface low approaches from the southwest. Modest BL shear does
support the possibility of embedded storms with perhaps a small hail
threat primarily focused Wednesday night and Thursday morning as the
surface wave tracks across the Ohio Valley.

The combination of a strong easterly low level jet transporting deep
moisture westward to the north of the low pressure with a noticeable
trowal feature pivoting into the area Thursday will support
widespread rain persisting for much of the day even as the surface
wave moves away from the region. A strong N/NE flow will make for a
raw...damp and windy day across the forecast area with temperatures
in the upper 40s to mid 50s. Rain will continue through Thursday
evening before ending overnight as strong high pressure over the
Great Lakes begins to exert its influence and advect much drier air
south into central Indiana. Low levels may cool enough to enable a
few snowflakes to mix in across the northern half of the forecast
area Thursday night before precipitation ends.

The remainder of the extended will transition back to a dry and
seasonable weather regime aided by the strong high pressure ridge
moving southeast into the northeast U S by late weekend. Model
soundings and RH progs show deep subsidence present Friday through
the weekend with mostly clear skies expected for the forecast area.
Surface flow will gradually veer to southerly by late next weekend
with the passage of the center of the high as daytime temperatures
rise from the upper 40s and lower 50s Friday to the lower 60s by
Sunday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 640 AM EDT Mon Mar 15 2021

IMPACTS:
-Strong gusty easterly winds throughout much of the period.
-Period of RAPL likely at LAF and perhaps IND. Eventually
transitioning to rain.
-Deteriorating ceilings reaching IFR by tonight.

DISCUSSION: Strong gusty winds are already ongoing across the area,
with easterly winds generally 15-25KT gusting to 25-35KT. This will
continue throughout the day and into this evening before winds relax
overnight. Precipitation is expected to overspread the area today,
with dry low levels contributing to significant wetbulb cooling
and producing sleet or a sleet/rain mix at LAF and perhaps IND for
a time. The other sites are more likely to remain rain, and the
trend will be for precipitation to gradually change to rain where
it starts frozen or as a mix. Additional precipitation is expected
overnight primarily over the northern half of the area, but
should be all liquid. This will be accompanied by IFR or worse
ceilings as a portion of the upper level low moves overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Update...TDUD
Short Term...Nield
Long Term...Ryan
Aviation...Nield
Hazardous weather outlook, Mar 15, 2:53 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
353 AM EDT Mon Mar 15 2021

INZ021-028>031-035>049-051>057-062>065-071-072-160800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Seymour, Brownstown, and North Vernon
353 AM EDT Mon Mar 15 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A wintry mix of precipitation is expected for at least a brief period
today, with the most prolonged chances for wintry precipitation north
of a Terre Haute to Greensburg line. Sleet and some brief freezing
rain will change over to rain as the day progresses. Warm ground
temperatures will help to limit impacts from this precipitation.
Winds will gust up to 35 MPH at times through the day.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms will be possible Wednesday night into Thursday
across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>070-160800-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
Including the cities of Sullivan, Linton, Bloomfield, Vincennes,
Washington, Loogootee, Shoals, Bedford, and Mitchell
353 AM EDT Mon Mar 15 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds will occasionally gust up to 35 mph during the day Monday.

A few thunderstorms are possible Wednesday night into Thursday. An
isolated strong storm cannot be ruled out Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 15, 3:08 AM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
408 AM EDT Mon Mar 15 2021

INZ021-028>031-035>049-051>057-062>065-071-072-151500-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Bloomington, Nashville, Columbus, Greensburg, Seymour,
Brownstown, and North Vernon
408 AM EDT Mon Mar 15 2021

...Period of Wintry Mix Likely Today...

Widespread precipitation is expected to overspread central Indiana
later this morning, continuing into the afternoon hours. Dry and
cool air near the surface is expected to promote a period of
sleet, perhaps mixed with rain, or briefly freezing rain, across
portions of central Indiana, especially along and north of a Terre
Haute to Greensburg line. This mix of precipitation types will
last longest the further north you are. Any freezing rain is
likely to be brief and unlikely to accumulate on anything but
elevated surfaces due to warm ground temperatures. Sleet may
accumulate during the heaviest portion of the precipitation, but
will also have warm ground temperatures helping to melt it as it
falls.

There will be some potential for a few slick spots on roadways
during the heaviest precipitation later this morning into the
early afternoon hours. Exercise caution if traveling today.

NIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
March 15, 9:00 AM EST to 3:00 PM EST
Where
Hancock forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Power lines downed and large pine trees snapped mid-way in vicinity of 700 West from 300 North to 100 North during a freezing rain event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938442.